MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS

BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS
Model Number C18A-020
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Stroke/CVA (1770)
Date of Event 02/03/2026
Type of Reportable Event Malfunction
Event or Problem Description
The clinic contacted berlin heart clinical affairs on (b)(6) 2025, to report a crack observed on the inflow cannula.There was pulsatile bleeding and squirting of blood.The affected piece of the cannula was cut off and a new pump was used.It was informed that the patient had no negative effect due to the event.According to additional information from the clinic, the patient temporarily experienced arm weakness on the same day.A ct scan showed a stroke and convulsions.No change in the treatment and no medical intervention was required.The clinic further informed that the patient has remained clinically stable throughout.
 
Additional Manufacturer Narrative
The excor apex cannula for small children, lot no.00148363 is in use on the patient from (b)(6) 2025 to date.The event occurred on 2026-02-03, which is (48 days) after the cannula in question was placed on the patient being supported with an excor active driving unit.The affected section of the cannula was trimmed without incident.We have reviewed the production records of the cannula, lot no.00148363.The cannula was produced according to our specification.According to the production record, a total of five cannulas with this lot no.Were produced.Out of five cannulas, three were distributed in japan, the fourth cannula was distributed in uk, and the last cannula is the affected cannula.All cannulas were implanted on the patients.There are no other complaints associated with this lot number except the current complaint.The affected cannula section along with the blood pump was returned to berlin heart.The cannula piece was still connected to the titanium connector of the blood pump.Both the cannulas were cut close to the edge of the titanium connector and have full surface cutting edges.The inflow cannula showed a local abnormality approximately 2 to 3 mm below the cut surface and the connector edge.There is a dried bloodstain immediately outside the abnormality.Both sections of tubing were removed from the connectors and cleaned.During the investigation, the characteristics of the puncture like damage were identified.The puncture runs through the entire depth of the cannula wall and exits on the inside of the cannula piece.Even after cleaning, dried blood residue remained on the cut surfaces in the tube wall.A puncture was found in the inflow cannula, through which blood leak occurred.However, no tears or breaks were found.According to the clinic, there was an attempt to further cut the cannula with a scalpel directly at the edge of the titanium connector in the cracked area of the cannula, as the clinic wanted to shorten the cannula as little as possible.The crack was probably missed, as the cannula separations show complete cut surfaces.Based on the available information, it is most likely that the cracked area was not saved when the cannula was trimmed off.The puncture damage could also have been caused during this intervention.Therefore, the exact cause of the event could not be determined.

Brand Name
EXCOR®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
mary beth tate
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
7347092080
MDR Report Key24498534
Report Number3004582654-2026-00012
Device Sequence Number18670796
Product Code DSQ
UDI-Device Identifier04260090040515
UDI-Public(01)04260090040515(17)271002(10)00148363
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberC18A-020
Device Lot Number00148363
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2026
Initial Report FDA Received Date03/03/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age6 MO
Patient SexUnknown
Patient Weight7 KG